advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Roseville, California, USA:

My eleven year old son, who was diagnosed 4 years ago with Type 1, had a checkup earlier this week. His HA1c was 6.5 and the doctor is worried because although that is a good reading, he has been having a lot of lows. My son has developed what they call ''hypoglycemia unawareness;" he doesn't feeling the symptoms anymore and by the time anyone recognizes that he is low, he is out of control, screaming he can't think, punching, kicking. His grades dropped in school. I associated it with preteen, but the doctor feels that he can be low without realizing it and just can't register what the teacher is teaching. The way they want to solve this problem is by letting him run high 300's for the next few weeks and then tapering him back down to see if he can pick up on the symptoms. They don't want me treating the highs with Regular unless he is over 350 and then only give him enough insulin to bring him down to 250. He also is checking his blood before snacks, meals and I am checking in the middle of the night. I have concern because his check before snack or meal will show him at 48, one at 33 and he has no idea that he is low. Is there any other way of treating this? I guess I am trapped in that catch-22 of not wanting him to run high for a long period of time. Any suggestions would be great.

Answer:

One approach to regaining symptoms of hypoglycemia is to run the blood sugars a little bit higher for a few weeks. Many people would aim for readings in the 100-200 mg/dl range. As your doctor knows your child best, I would go with the advice you are getting to see how it works. Did you discuss your child's total insulin dose and the distribution of it? Sometimes if the insulin dose is too high, lowering the dose may help a lot. Also work closely with a nutritionist knowledgeable in the care of children with diabetes to help prevent lows with the timing and amounts of food . There are also more "subtle" signs and symptoms of low blood sugar that you could work with your child to recognize (such as a lethargic feeling, slow thinking, vision changes).

LM

DTQ-19990306121551
Original posting 9 Jun 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.